Vermont, 2019

Strong Wind in Vermont, December 15, 2019

December 15, 2019 · NWS ALY · 2 events in 2 counties and zones

Strong winds developed as a strengthening low pressure system lifted out of the area. These strong winds resulted in power outages across portions of western New England.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Strong winds developed as a strengthening low pressure system lifted out of the area. These strong winds resulted in power outages across portions of western New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 14, 9:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 14, 9:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
935 PM EST Sat Dec 14 2019

.SYNOPSIS...
A strong cold front will move across the area tonight, with rain
changing to accumulating snow in the western Adirondacks and some
additional rain or snow showers elsewhere. Strong gusty winds will
develop behind the cold front late tonight into Sunday. Colder
temperatures filter into the region Sunday into Sunday night.
Another storm system approaching from the west is expected to bring
snow and or a wintry mix to the region Monday night through
Tuesday.&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Winter Weather Advisory remains in effect for northern Herkimer
and Hamilton Counties from 10 PM tonight until 1 PM Sunday...

Wind Advisory has been issued for the southern Green Mountains
Vermont, Berkshires, Mohawk and Schoharie Valleys, Capital
District, northern and central Taconics, eastern Catskills, and
Fulton and Hamilton Counties from 1 AM to 7 PM Sunday...

As of 935 pm, the surface low continues to quickly pushing
north of the area, now centered near Montreal at around 980 mb.
It appears to have deepened AOA 1mb/hr for at least the past 8
hours. Winds will continue to gradually increase this evening
as pressure rises spread into the area, which has allowed
visibilities to improve. We are already seeing some 40 mph gusts
at NYSM sites at Johnstown and Voorheesville. Water vapor
imagery suggests deep- layer drying has spread in from the
southeast, which should result in a decrease in shower activity
as well for most of the area. The exception will be across the
far western Mohawk Valley and western Adirondacks, into which
the deformation precip over central NY is spreading. Based on
temps, webcams, and spotter reports, the rain has turned to snow
here. Forecast looks to be in good shape with little changes
needed.

Previous discussion...

As of 400 PM EST...Rain now moving back into the region from
the west, as the next potent upper level short wave moves
through. Rain has already re-developed for most areas west of
the Hudson Valley, and will spread eastward into early evening.
Surface low pressure is in the process of consolidating over
eastern NY and will continue to track northward into extreme
southeast Quebec during the evening. Steadiest rain into this
evening will be for areas from around Albany north and west,
with only intermittent rain south and east.

Colder air is already filtering in behind the deepening surface
cyclone across western NY late this afternoon. While
temperatures are in the 40s across eastern NY and western New
England, colder 30s with rain changing to snow now occurring in
central NY. This trend will continue to spread eastward tonight,
with rain changing to snow first across higher terrain areas
west of the Hudson Valley this evening. Much of the steadier
precip will move out of the area by late this evening, except
for the comma-head/deformation/upslope area to the south and
west of the deepening cyclone. This will result in steady
snowfall across the western Adirondacks through tonight. A
Winter Weather Advisory remains in effect for this area, with
snow accumulations of 3-7 inches still expected. Snowfall rates
could exceed a half inch per hour at times, especially for areas
west of Speculator and Indian Lake. Also, as winds shift to the
west upslope snow will develop across the southern Greens in VT
after midnight. We have increased snowfall accumulations to
around 2-5 inches for areas above 2000 ft. Snow totals will drop
off dramatically across lower elevations.

Wind speeds will increase steadily tonight after midnight, as
the surface cyclone continue to intensify in SE Quebec and cold
advection begins in earnest. This will promote mixing as winds
aloft strengthen. Wind gusts of between 40-50 mph expected to
develop across the advisory area, which area favored in a NW
flow regime. Temperatures will start out mild in the upper 30s
to upper 40s, but will then gradually cool front west to east
overnight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Upslope/deformation snow over the western Adirondacks will
transition to more of a lake effect regime by Sunday morning, as
the cyclone moves farther away from the region and the flow
trajectory becomes W-NW with Conditional lake-induced
instability. There will be some additional accumulation with
this activity, especially across central Herkimer and southwest
Hamilton counties where a few more inches are likely. The Winter
Weather Advisory goes through 1 PM Sunday. Elsewhere, isolated
to scattered snow showers are possible, but with little if any
accumulation outside the southern Green Mountains. Gusty
northwest winds will continue through early Sunday evening, as
occasional gusts of 40-50 mph will persist across the Wind
Advisory area in the cold advection regime and a strong pressure
gradient in place. Temperatures will be colder than today, but
still slightly above normal for mid December ranging from the
lower 30s in the mountains to lower 40s in the Hudson Valley.

Lake effect snow showers should diminish Sunday night, as
inversion heights are forecast to lower to around 850 mb. Still,
it could take some time to completely end, so will mention
light to low chance of snow showers into Sunday evening across
the Mohawk Valley and southwest Adirondacks. Sunday night will
be much colder across the entire region, as high pressure builds
in from the west.

Monday now looks to be mainly dry, as the surface high
gradually moves into western New England by late in the day.
Most sources of guidance have slowed down onset of snow until
Monday night, so will only mention slight to low chance south
and west of Albany just prior to 00Z Tuesday.

Snow will develop Monday night from SW to NE associated with an
open wave/positive tilt trough that will be approaching from
the south and west. Model guidance still somewhat divergent with
regards to the surface cyclone track. Model consensus is for
the track to be just south of our region. However, warmer air
aloft is still expected to move in associated with a southwest
flow aloft. The NAM/GFS/ECMWF actually indicating similar
thermal profile in the lowest 5 kft, with a warm nose aloft
potentially moving northward to right around the Capital
District and I-90 by Tuesday morning. Still, a period of snow is
expected to result in light to moderate accumulations Monday
night before snow mixes with sleet and/or freezing rain. The mix
will occur first for far southern areas, where snow
accumulations should be limited. However, there will be a
gradient that could set up close to the I-90 corridor separating
light vs. moderate snow accumulations.

At this time, the event looks to be a solid advisory event that
should impact the Tuesday morning commute. With an open wave
aloft, this system will be fast-moving, which will hold down QPF
somewhat. Will continue to mention threat for snow and/or
wintry mix in the HWO. Temperatures may not get above freezing
for much of the area on Tuesday, except for mainly valley areas
south of Albany.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As the early week storm pulls away, precipitation will
gradually come to an end Tuesday night, ending as a period of
snow for most locations. The next storm system and arctic cold
front will slide across the region on Wednesday. Enough low-
level moisture from the lakes, combined with 850 hPa
temperatures below -10C, will set the stage for lake-effect (and
lake-enhanced) snow showers and squalls. At this time, the
steadiest and heaviest squalls are likely to affect the Mohawk
Valley and Adirondacks.

In the wake of the front, temperatures Wednesday night will
tumble to the lower teens across the mid-Hudson Valley, single
digits across the Capital District, western New England and the
Mohawk Valley and below zero across the Adirondacks. Gusty winds
will make it feel even colder. A northwesterly flow over the
Great Lakes will lead to lingering lake-effect snow showers,
mainly affecting the Mohawk Valley and Catskills.

On Thursday, lake-effect snow showers will continue to affect
portions of the Catskills, Mohawk Valley and even the
Adirondacks, but will gradually dissipate as high pressure
builds over the region. Thursday could end up being the coldest
day so far this season with high temperatures ranging from the
single digits and teens north to the low to mid-20s south.

High pressure will continue to dominate the region on Friday
and Saturday. It will remain cold with temperatures averaging
5-10 degrees below normal.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
The low pressure system responsible for the fog and low clouds
today is quickly pushing northward and strengthening. Stronger
winds wrapping in on the southern periphery of the low will
allow visibility to improve rather quickly early in the TAF
period as winds strengthen. It may take a bit longer for
ceilings to come up, but they too should improve through the
night and into Sunday. Any rainfall looks confined to 00-02Z in
the form of rain showers. VFR conditions should return late
tonight into early tomorrow, but BKN stratocumulus should still
be around.

Winds will shift to the southwest at the start of the TAF period
and increase overnight as they become more westerly with time.
Gusts of 20-30 kt are possible overnight, especially after 03Z.
The wind will continue to strengthen after sunrise Sunday, with
westerly gusts of 30 to 40 kt possible, strongest at KALB/KPSF.

Outlook...

Sunday Night: Moderate Operational Impact. Windy NO SIG WX.
Monday: Low Operational Impact. NO SIG WX.
Monday Night: High Operational Impact. Definite SN.
Tuesday: High Operational Impact. Definite SN...SLEET.
Tuesday Night: Low Operational Impact. Slight Chance of SN.
Wednesday: Moderate Operational Impact. Chance of SHSN.
Wednesday Night: Low Operational Impact. Isolated SHSN.
Thursday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
The Flood Watch for Berkshire and Litchfield County was allowed
to expire this afternoon. River Flood Warnings are now in
effect for most of the Housatonic river points, with Falls
Village expected to be issued soon.

Another round of rainfall will move into the region through
early this evening. However, greater amounts of a quarter to
half inch will be west of the Hudson Valley, with much less
east. This additional rainfall across the Taconics into western
New England will not have any additional effect on river levels.
Rain will change to snow over the western Adirondacks with rain
and or snow showers elsewhere late tonight.

Another storm system will bring snow and or a wintry mix to the
region, with bitter arctic cold expected from the middle of
next week through at least the end of the work week. With colder
air in place and primarily frozen precip expected, no
additional flooding is anticipated.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory from 1 AM to 7 PM EST Sunday for NYZ033-038>040-
     047>054-058-061-063-082.
     Winter Weather Advisory until 1 PM EST Sunday for NYZ032-033.
MA...Wind Advisory from 1 AM to 7 PM EST Sunday for MAZ001-025.
VT...Wind Advisory from 1 AM to 7 PM EST Sunday for VTZ013-014.

&&

SYNOPSIS...Thompson/JPV
NEAR TERM...Thompson/JPV
SHORT TERM...JPV
LONG TERM...Rathbun
AVIATION...Thompson
HYDROLOGY...JPV
Hazardous weather outlook, Dec 14, 3:34 PM EST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
334 PM EST Sat Dec 14 2019

CTZ001-013-NYZ041>043-059-060-064>066-083-084-VTZ015-151100-
Northern Litchfield-Southern Litchfield-Northern Saratoga-
Northern Warren-Northern Washington-Eastern Greene-Western Columbia-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Eastern Windham-
334 PM EST Sat Dec 14 2019

This Hazardous Weather Outlook is for northwestern Connecticut, the
Lake George Saratoga Region, Mid Hudson Valley and southern Taconics
in east central New York, and eastern Windham County in southern
Vermont.

.DAY ONE...Through tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will bring snow and a wintry mix to the region late
Monday into Tuesday. A light to moderate accumulation is possible
which could result in difficult travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-NYZ038>040-047>054-058-061-063-082-VTZ013-014-151100-
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Columbia-Western Ulster-Northern Fulton-Bennington-
Western Windham-
334 PM EST Sat Dec 14 2019

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for the Green Mountains in
southern Vermont, western Massachusetts, and the Mohawk and Schoharie
Valleys, Capital District, northern and central Taconics, eastern
Catskills, and Fulton County in eastern New York.

.DAY ONE...Through tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Wind Advisory.

A storm system will bring snow and a wintry mix to the region late
Monday into Tuesday. A light to moderate accumulation is possible
which could result in difficult travel conditions.

.SPOTTER INFORMATION STATEMENT...

Please report wind damage to the National Weather Service.

NYZ033-151100-
Hamilton-
334 PM EST Sat Dec 14 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SUNDAY...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for Hamilton County in eastern New
York.

.DAY ONE...Through tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

A storm system will bring snow to the region Monday evening into
Tuesday. A light to moderate accumulation is possible which could
result in difficult travel conditions.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall amounts and wind damage to the National
Weather Service.

NYZ032-151100-
Northern Herkimer-
334 PM EST Sat Dec 14 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SUNDAY...

This Hazardous Weather Outlook is for northern Herkimer County in eastern
New York.

.DAY ONE...Through tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Winter Weather Advisory.

A storm system will bring snow to the region Monday evening into
Tuesday. A light to moderate accumulation is possible which could
result in difficult travel conditions.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall amounts to the National Weather Service.

In the hours before

Special weather statement, Dec 14, 8:09 PM EST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Albany NY
809 PM EST Sat Dec 14 2019

NYZ049-050-052-053-150315-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-
809 PM EST Sat Dec 14 2019

...PATCHY DENSE FOG THROUGH 10 PM...

Patchy dense fog is expected in the Capital District through 10
pm. Motorists should slow down and prepare for quickly changing
visibilities.
Local storm report, Dec 14, 9:02 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
902 PM EST SAT DEC 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HEAVY RAIN       CAIRO                   42.31N  74.01W
12/14/2019  M1.10 INCH       GREENE             NY   WEATHERNET6

            WEATHERNET6

0636 PM     HEAVY RAIN       LANDGROVE               43.29N  72.84W
12/14/2019  M1.03 INCH       BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY1904388
EVENT NUMBER ALY1904389

DBT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Bennington

When
December 15, 12:00 AM EST to 11:54 AM EST
Where
Bennington forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Strong Wind, Western Windham

When
December 15, 12:00 AM EST to 11:54 AM EST
Where
Western Windham forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2019Every state in 2019This day in weather historyWarnings in Vermont, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867723, 867724.